Monday, November 24, 2014
Carbocaine at Dentist
I`ve had cavities before and never had a problem with getting fillings. I do have allergies but they are penicillin, ancef, sulfa, molds etc. This summer I had a reaction to having a filling with Carbocaine with eppy. My heart was racing and I felt lightheaded. I got tested at my allergist and although I got a little shaky at one point (the allergist said it was nerves) I seemed fine. But when I got my second filling recently - my dentist had ordered special carbocaine without eppy to play it safe, about 10 minutes into the procedure (which was going well) my heart started to flutter and race. This lasted for a little while and they verified my pulse was a bit high with a monitor, but eventually at the end it was down to the low 80s. I am in my late 40s - if age matters to this question. The bottom line is, am I putting myself in a potential life threatening situation by having my heart work like this when I have a filling done? Will it get worse each time? He said he gave me about a 1/3 of a tsp. What are my alternatives? Thanks in advance for your time.
Although I can not be sure of the exact problem, and I do not know your medical history and current medications, it does appear that these reactions are due to anxiety. For some people, especially those taking certain medications, this can occur even with mild anxiety.
You may want to discuss some form of sedation for your dental procedures to see if this alleviates your concerns. Most dentists have nitrous oxide (laughing gas) which allows for light sedation and the ability the drive yourself home after an appropriate recovery period. Alternatively, an oral sedative can be prescribed, but you would not be able to drive yourself home. Both are easy and very acceptable for most dentists. If your dentist is certified in intravenous sedation, this can also be provided.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University